Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 116, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2014, 4:26 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 4:26 PM PDT (23:26 UTC)
- Expired
- Aug 18, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 81 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4501 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
899 WGUS55 KVEF 182326 FFWVEF CAC071-190215- /O.NEW.KVEF.FF.W.0116.140818T2326Z-140819T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 426 PM PDT MON AUG 18 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 715 PM PDT * AT 419 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS PRODUCING HEAVY RAIN WERE STILL MOVING OVER THE DAGGETT AND YERMO AREAS. RAINFALL ESTIMATES ARE NOW APPROACHING ONE INCH IN THE AREA AND THE FLOOD ADVISORY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING. THUNDERSTORMS WERE ABOUT 9 MILES WEST OF NEWBERRY MOUNTAIN RV PARK...OR NEAR THE BARSTOW-DAGGETT AIRPORT. THE STORMS PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... DAGGETT... YERMO... NATIONAL TRAILS HIGHWAY NEAR DAGGETT... MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 12 AND 28. THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 88 AND 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3493 11680 3506 11655 3477 11654 3483 11683 $$ WOLCOTT
2 follow-up statements
311 WGUS75 KVEF 190026 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 526 PM PDT MON AUG 18 2014 CAC071-190215- /O.CON.KVEF.FF.W.0116.000000T0000Z-140819T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 526 PM PDT MON AUG 18 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SHOWERS AND THUNDERSTORMS WERE ENDING IN THE DAGGETT AND YERMO AREAS. HOWEVER...RUNOFF FROM EARLIER RAINFALL MAY STILL BE CAUSING FLOODING IN THE AREA AND THE FLASH FLOOD WARNING CONTINUES. USE CAUTION IF TRAVELING IN THE AREA. LOCATIONS IMPACTED INCLUDE... DAGGETT... YERMO... NATIONAL TRAILS HIGHWAY NEAR DAGGETT... NEWBERRY MOUNTAIN RV PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3493 11680 3506 11655 3477 11654 3483 11683 $$ WOLCOTT
232 WGUS75 KVEF 190208 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 708 PM PDT MON AUG 18 2014 CAC071-190218- /O.EXP.KVEF.FF.W.0116.000000T0000Z-140819T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 708 PM PDT MON AUG 18 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... RAINFALL ENDED OVER THE DAGGETT YERMO AREA SOME TIME AGO. THE THREAT OF ADDITIONAL FLOODING HAS ENDED. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE ON TIME. LAT...LON 3493 11680 3506 11655 3477 11654 3483 11683 $$ WOLCOTT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:25 PM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 18, 2:25 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 225 PM PDT MON AUG 18 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL COOL A FEW DEGREES EACH DAY THROUGH WEDNESDAY. && .SHORT TERM...THROUGH TUESDAY NIGHT...MOISTURE HAD INCREASED DRAMATICALLY OVER THE EASTERN CWA SINCE YESTERDAY...AND THIS WAS LEADING TO THUNDERSTORMS OVER MOHAVE COUNTY AND JUST STARTING TO DEVELOP OVER CLARK AND EXTREME EASTERN SAN BERNARDINO AND INYO AT 2 PM. ACTIVE WEATHER WILL CONTINUE THROUGH THE EVENING AND PROBABLY OVERNIGHT AS WEAK IMPULSE COMES AROUND THE SOUTHEAST SIDE OF THE MAIN LOW DROPPING DOWN THE NORTHERN CALIFORNIA COAST. INCREASING SOUTHWESTERLY FLOW ALOFT TOMORROW IN RESPONSE TO THE APPROACHING LOW WILL PUSH THE MOISTURE A LITTLE BIT EAST...BUT ONLY FAR ENOUGH TO LIMIT POPS TO AREAS EAST OF A LINE FROM VIDAL JUNCTION TO HIKO. TEMPERATURES WILL COME DOWN SOME MORE TOMORROW WITH THE ADDITIONAL CLOUD COVER AND FALLING HEIGHTS ALOFT. .LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE ADDED OVER THE PREVIOUS FORECAST. BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON. AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE PERIOD. THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS TO CLIMB BY THE UPCOMING WEEKEND. && .AVIATION...FOR MCCARRAN...IT IS UNLIKELY...BUT NOT IMPOSSIBLE...TO SEE A THUNDERSTORM AT THE TERMINAL THROUGH TOMORROW. THUNDERSTORMS WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...AND COULD LEAD TO SHIFTING WINDS AT THE TERMINAL. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT EAST OF A LINE FROM AMBOY TO RACHEL...AND EAST OF A LINE FROM VIDAL JUNCTION TO HIKO TUESDAY. THE MAIN CONCERNS WILL BE GUSTY SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY THROUGH TUESDAY. && MORGAN/WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 30 min |
| Aug 18, 2:50 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Aug 18, 3:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 25 min |
| Aug 18, 3:48 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 117 min |
| Aug 18, 4:10 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 50 min |
| Aug 18, 4:45 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.